Next steps for managing an emergency department patient with hyponatremia

A 63-year-old woman presents to the emergency department with 4 days of diarrhea. On examination, she is mildly tachycardic with dry mucous membranes. Serum sodium is 132 mEq/dL, and urine sodium concentration is undetectably low. To correct her hyponatremia, you must do what? 

A. Prescribe furosemide to allow free water loss 

B. Prescribe hydrochlorothiazide to allow free water loss 

C. Prescribe intravenous hydration to reduce antidiuretic hormone (ADH) levels and allow a free water diuresis 

D. Prescribe tolvaptan therapy as an ADH antagonist 

E. Provide extra sodium to correct her total body sodium deficiency


The answer is C. (Chap. 49) This patient is hypovolemic. Hypovolemia causes a marked neurohumoral activation, increasing circulating levels of AVP. The increase in circulating AVP helps preserve blood pressure via vascular and baroreceptor V1A receptors and increases water reabsorption via renal V2 receptors; activation of V2 receptors can lead to hyponatremia in the setting of increased free water intake. Nonrenal causes of hypovolemic hyponatremia include GI loss (e.g., vomiting, diarrhea, tube drainage) and insensible loss (sweating, burns) of Na+-Cl– and water, in the absence of adequate oral replacement; urine Na+ concentration is typically <20 mM. Notably, these patients may be clinically classified as euvolemic, with only the reduced urinary Na+ concentration to indicate the cause of their hyponatremia. Indeed, a urine Na+ concentration <20 mM, in the absence of a cause of hypervolemic hyponatremia, predicts a rapid increase in plasma Na+ concentration in response to intravenous normal saline; saline therapy thus induces a water diuresis in this setting, as circulating AVP levels plummet.


No comments yet.